Colorado, 2010Avalanche in Colorado, January 3, 2010
January 3, 2010 · NWS GJT · 1 event in 1 county or zone
A snowboarder was caught in an avalanche near Silverton.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A snowboarder was caught in an avalanche near Silverton.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jan 3, 4:17 AM MST, 5 hours 43 minutes earlier.
Area forecast discussion, Jan 3, 4:17 AM MST, 5 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
417 AM MST SUN JAN 3 2010
.SHORT TERM...TODAY THROUGH MONDAY NIGHT...
EXPECT PATCHY FOG THIS MORNING IN THE VALLEYS OF EASTERN UT AND FAR
WESTERN CO WITH SOME LOCALIZED DENSE AREAS REDUCING VISIBILITIES TO
UNDER HALF A MILE AT TIMES. THE FOG SHOULD DISSIPATE LATER THIS
MORNING.
WEAK DISTURBANCE WILL TRACK OVER THE NORTHERN MOUNTAINS OF WESTERN
CO TODAY. LIMITED GENERAL LIFT AND LIMITED OROGRAPHICS WITH 10 KFT
WINDS FAIRLY LIGHT. KEPT THE CURRENT FORECAST TREND WITH SNOW SHOWERS
LIKELY OVER THE HIGHER TERRAIN FROM THE PARK RANGE TO THE GORE RANGE
TO THE ELK MOUNTAINS AND OVER THE FLAT TOPS. SNOW ACCUMULATIONS WILL
BE LIGHT...ONE TO THREE INCH RANGE...WITH A FEW LOCAL SPOTS SEEING AN
INCH OR TWO MORE. LOWER ELEVATIONS IN THE UPPER AND CENTRAL YAMPA
RIVER VALLEY WILL SEE LIGHT ACCUMULATIONS UNDER ISOLATED SHOWERS.
SHOWER WILL DIMINISH BY TONIGHT AS THE DISTURBANCE AND ASSOCIATED
WEAK JET MOVES EAST. WILL KEEP LINGERING SHOWERS UNDER NORTHWESTERLY
FLOW ALOFT OVER THE NORTHERN MOUNTAINS THROUGH MONDAY NIGHT.
THE UPPER RIDGE OVER THE WESTERN USA WILL SLOWLY SLIDE EAST SUNDAY
NIGHT AND MONDAY REDUCING THE GRADIENT ALOFT. THE RIDGE AXIS BREAKS
DOWN MONDAY AFTERNOON INTO MONDAY NIGHT AS A STORM SYSTEM DIGS INTO
THE PAC NORTHWEST. MAINLY DRY CONDITIONS FOR MOST OF THE CWA
EXCEPT THE PREVIOUSLY MENTIONED NORTHERN MOUNTAINS OF WESTERN CO.
ONCE AGAIN WILL KEEP TEMPERATURES TODAY COLD AND BELOW GUIDANCE IN
THE CO RIVER BASIN AND THE EASTERN UINTA BASIN EXPECTING THE
ENTRENCHED COLD AIRMASS WILL NOT ERODE. FORECAST SOUNDINGS AND
BUFKIT INDICATE THE INVERSION REMAINS STRONG OVER THIS REGION.
LOCATIONS IN THE HIGHER VALLEYS HAVE POTENTIAL FOR BETTER MIXING
AND MORE MODERATE MAX TEMPERATURES.
.LONG TERM...TUESDAY THROUGH SATURDAY...
MODELS WERE IN PRETTY GOOD AGREEMENT IN THE MEDIUM RANGE...ALL
SHOWING A CONTINUATION OF AN ACTIVE NORTHWEST FLOW EARLY IN THE WEEK.
A WEAK DISTURBANCE WILL COMBINE WITH OROGRAPHIC LIFT AND MARGINAL
MOISTURE TO GENERATE SNOW OVER THE NORTHERN MOUNTAINS TUESDAY AND
TUESDAY NIGHT.
A CONSIDERABLY STRONGER VORT LOBE ROTATING AROUND A DEEP LOW OVER THE
NORTHERN PLAINS WILL BRING A BETTER CHANCE FOR SNOW WEDNESDAY. THIS
SYSTEM WILL DRIVE AN ARCTIC AIRMASS SOUTHWARD ACROSS THE REGION
BRINGING MUCH COLDER TEMPERATURES WEDNESDAY NIGHT AND THURSDAY.
SNOW CHANCES DIMINISH THURSDAY AS THE STORM SYSTEM PULLS OFF TO THE
EAST.
A DRIER NORTHWEST FLOW WILL CONTINUE THROUGH THE END OF THE PERIOD
AS A HIGH PRESSURE RIDGE BUILDS OVER THE WEST. TEMPERATURES WILL
MODERATE A LITTLE WITH TIME...MAINLY AT THE HIGHER ELEVATIONS.
&&
.AVIATION...
WIDESPREAD MOUNTAIN SNOW WILL BRING MVFR CIGS AND VSBYS AND AREAS OF
IFR CONDITIONS TO MOUNTAIN AREAS NORTH AND EAST OF A KGUC-KRIL-KEE0-
KCAG LINE TODAY. MEANWHILE...AREAS OF FOG IN THE STAGNANT LOWER
VALLEY IN THE VICINITY OF KGJT...KCNY AND KVEL WILL BRING PRIMARILY
MVFR VSBY THROUGH 18Z...THOUGH POCKETS OF IFR/LIFR VSBY ARE LIKELY
THROUGH 15Z. ELSEWHERE VFR CONDITIONS WILL PREVAIL.
SNOW IN THE NORTHERN AND CENTRAL MOUNTAINS WILL DIMINISH OVERNIGHT
...THOUGH FOG WILL REDEVELOP IN THE LOWER VALLEYS AGAIN LATE
TONIGHT.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...NONE.
UT...NONE.
SHORT TERM...AS
LONG TERM....NL/EH
AVIATION.....NL
Hazardous weather outlook, Jan 3, 5:47 AM MST, 4 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
547 AM MST SUN JAN 3 2010
COZ001>014-017>023-UTZ022>025-027>029-041300-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
547 AM MST SUN JAN 3 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT
SNOW WILL FALL OVER THE NORTHERN AND CENTRAL MOUNTAINS TODAY BRINGING
LIGHT ACCUMULATIONS. SNOWFALL WILL DECREASE OVERNIGHT WITH LITTLE
OR NO ACCUMULATION. ELSEWHERE...AREAS OF FOG...LOCALLY DENSE...WILL
AFFECT THE GRAND VALLEY...GRAND FLAT AND EASTERN UINTA BASIN THIS
MORNING AND AGAIN LATE TONIGHT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
LIGHT SNOWFALL WILL CONTINUE ACROSS NORTHWEST COLORADO AND NORTHEAST
UTAH THIS WEEK...WITH STRONG WINDS AND HIGHER SNOW ACCUMULATIONS
POSSIBLE WEDNESDAY.
.SPOTTER INFORMATION STATEMENT
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
TGJT
In the hours before
Local storm report, Jan 3, 7:46 AM MST, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
746 AM MST SUN JAN 03 2010
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0700 AM SNOW 1 SE STEAMBOAT SPRINGS 40.47N 106.81W
01/03/2010 M5.2 INCH ROUTT CO TRAINED SPOTTER
24 HOUR SNOWFALL
&&
EVENT NUMBER GJT1000003
DLCAvalanche, Southwestern San Juan Mountains
- When
- January 3, 10:00 AM MST to 10:05 AM MST
- Where
- Southwestern San Juan Mountains forecast zone
- Reported by
- Department of Highways
- Coordinates
- 37.594, -107.912 (the zone’s center; the record gives no point)
Two snowboarders rode down the northwest face of a mountain about four miles northeast of Silverton. The first rider ski cut the top of the open face above the trees, and then rode down 100 vertical feet. The second snowboarder began riding down the slope and triggered an avalanched that started with an upper face fracture of 3 feet deep and 50 feet wide. The first snowboarder waiting below could not escape the slide path and pinned himself on the uphill side of a tree. The slide moved through his location and buried him to mid thigh. The two snowmobilers then proceeded down the avalanche path, which was between 400 and 500 vertical feet. There were no injuries. The exact time of the avalanche is unknown.
- Avalanche
- A mass of snow sliding down a mountainside that caused a death, an injury or damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Avalanche in Montana, January 3, 20101 death · 1 event
- Astronomical Low Tide in New Jersey, January 3, 20107 events
- Winter Weather in West Virginia, January 3 to 6, 20103 events
- Cold in Pennsylvania, January 3, 20102 events
- Heavy Snow in New York, January 3 to 4, 20102 events
- Winter Weather in Connecticut, January 3, 20101 event
- Lake-Effect Snow in Michigan, January 3, 20101 event
- Strong Wind in New York, January 3, 2010$5,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 221618.